Wyoming, 2021

High Wind in Wyoming, December 6 to 7, 2021

December 6 to 7, 2021 · NWS CYS · 8 events in 8 counties and zones

Many areas along and west of the Laramie Range in southeast Wyoming received strong winds with gusts 60 to 70 MPH on the 6th. This continued into the overnight hours near Arlington and Elk Mountain where Interstate 80 was closed to light, high profile vehicles for an extended period of time.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Many areas along and west of the Laramie Range in southeast Wyoming received strong winds with gusts 60 to 70 MPH on the 6th. This continued into the overnight hours near Arlington and Elk Mountain where Interstate 80 was closed to light, high profile vehicles for an extended period of time. The city of Cheyenne observed high winds when a mountain wave break resulted in 63 MPH winds around midnight on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 6, 10:37 AM MST, 59 minutes earlier.

Area forecast discussion, Dec 6, 10:37 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1037 AM MST Mon Dec 6 2021

.SHORT TERM...(Today and Tuesday)
Issued at 242 AM MST Mon Dec 6 2021

Key Impact Messages:

1) Next round of High Wind Warnings have been upgraded from the
High Wind Watch across portions of southeast Wyoming along and
west of the Laramie Mountains into the Bordeaux area. Winds of 25
to 45 mph with gusts to 60-65mph will increase in wind prone
zones first this morning and expand in coverage through the late
morning and afternoon. High wind warnings are valid through 11pm
tonight.

2) A new Winter Weather Advisory is now valid for the Sierra Madre
and Snowy mountain ranges with 6" to 12" of snow from 3pm today to
11am Tuesday. 1-4" of snow appears possible in the Arlington/Elk
Mountain area for blowing snow hazards. May need to consider a
weather advisory for this zone due to possible impacts.

Weather Discussion: Water vapor satellite imagery and H5 RAP
analysis show base of trough across the Plains to the mid-west
with deep NW flow across WY/NE. Surface high pressure is located
over MT/ND this morning and extends south across the High Plains
and Front Range. Cold temperatures abound with readings in the
single digits west of the Laramie Range to the teens and low 20s
across the High Plains. These values are 25 to 35 degrees colder
then this time yesterday. Wind chill readings vary from near zero
to slightly negative to the teens this morning. A below normal
temperature day expected even with decent amounts of sun.

The aforementioned surface high pressure will shift southeast
across the Plains but also assist in a tighter gradient with lower
pressure across the Rockies. This combined with continued 45-60
knot H7 flow, decent mixing with supportive low-level lapse rates
and downward implied omega - will aid high winds along and west
of the Laramie Mountain range today into this evening. This event
is not expected to as widespread or as high gust wise as
yesterday's event but local gusts of 60 to 70 mph will be possible
in the warning areas. Winds will decrease late tonight but remain
elevated through Tuesday ahead of yet another wind event likely
Wednesday.

Within the fast NW flow will be embedded vorticity maxima impulses
that will combine with orographic lift for the Sierra Madre and
Snowy mountains this afternoon through Tuesday aiding in snow.
Greatest amounts of snow will be above 8000ft with higher totals
for increasing elevations. One impact to monitor for will be how
much snow falls in the adjacent north Snowy foothills and this
snow, combined with elevated winds, could cause blowing snow
impacts between Laramie and Rawlins Monday night into Tuesday
morning. Poor visibility and blowing snow could cause local
adverse challenging weather conditions.

.LONG TERM...(Tuesday through Sunday)
Issued at 242 AM MST Mon Dec 6 2021

Tuesday night/Wednesday...Fast moving flow aloft has ridging aloft
moving overhead with zonal flow developing in the afternoon. This
will allow for a warming trend. Windy conditions based on the low
and mid level gradients.

Thursday...Cooler as the flow aloft becomes west southwest in
advance of the approaching shortwave trough aloft. As moisture
increases, orographic snow chances will increase across and near our
Snowy and Sierra Madre Ranges in the morning, then spreading across
the rest of southeast Wyoming in the afternoon.

Friday...A progressive shortwave trough aloft is projected to move
overhead, spreading decent chances for accumulating snowfall across
our counties, along with colder temperatures.

Saturday...Blustery and windy in the wake of the passing shortwave
trough aloft and with strong northwest flow aloft. Drying trend
behind the shortwave trough aloft.

Sunday...Another warming trend begins as the flow aloft turns west
southwest with surface lee troughing developing and 700 mb
temperatures rising to near 3 Celsius.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1035 AM MST Mon Dec 6 2021

Some changes to the current TAF period with models coming into
better agreement over the last run. Strong to gusty winds are
likely through the forecast period with shortwave disturbances
within the flow remaining the dominate feature throughout the
day. Seeing some possible mountain wave signatures in the latest
model runs with decent low-level lapse rates and downward implied
omega fields resulting in turbulent conditions on the leeward side
of the mountain ranges. Due to the orographic features
surrounding Laramie, any snow and blowing snow chances were
excluded for KLAR at this time. However, cannot fully rule out any
snow for that region if the winds are able to turn to a more
northwesterly flow. Blowing snow conditions seem a bit more
likely for KRWL with strong winds a some precipitation chances
resulting in reduced visibilities through late tonight. Will need
to monitor throughout the day for any potential AMDs needed.

&&

.FIRE WEATHER...
Issued at 242 AM MST Mon Dec 6 2021

Limited fire weather concerns today and Tuesday as cooler temperatures
prevail with above critical relative humidity values in the 30 to 40
percentiles in the afternoon. Increasing chances for snow in the Sierra
Madres and Snowys today into Tuesday. A Winter Weather Advisory has been
issued for this area.

Day to watch will be Wednesday for elevated fire to perhaps near-critical
fire weather conditions as winds increase upwards of 25 to 45 mph and
humidity expected to fall into the low 20 percentiles across the High
Plains. Colder and increasing chances of widespread snow Thursday into
Friday for much of the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 3 PM this afternoon to 11 AM MST
     Tuesday for WYZ112-114.

     High Wind Warning from 2 PM this afternoon to 11 PM MST this
     evening for WYZ106-116-117.

     High Wind Warning until 11 PM MST this evening for WYZ110.

     High Wind Warning until 8 PM MST this evening for WYZ104-105-109-
     115.

NE...None.
&&

SHORT TERM...JSA
LONG TERM...RUBIN
AVIATION...MD
FIRE WEATHER...JSA
Hazardous weather outlook, Dec 6, 3:33 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
333 AM MST Mon Dec 6 2021

WYZ104>106-109-110-115>117-071045-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
333 AM MST Mon Dec 6 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to high winds will increase through the morning and
afternoon hours with sustained winds of 25 to 45 mph with gusts
upwards of 60 to 65 mph. High Wind warnings are in effect through
11pm tonight. Main risks are to light weight and high profile
vehicles for blow off or blow over risk. Winds will decrease late
this evening but remain elevated into Tuesday.

In addition to the wind, light snow showers will also be likely.
Combination of wind and snow could cause locally poor visibilities
and challenging weather conditions due to blowing snow - mainly
between Rawlins and Laramie.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Combination of light snow and elevated winds through mid-day
Tuesday could cause locally challenging conditions between Laramie
and Rawlins.

Additional snowfall is probable Thursday and Friday later this
week. Stay tuned for more details.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-071045-
Sierra Madre Range-Snowy Range-
333 AM MST Mon Dec 6 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A winter weather advisory is in place from 3pm today through 11am
Tuesday for 6 to 12 inches of snow across the mountain ranges.
Main impacts to local transportation in the higher terrain and
also to hikers, hunters, and recreationalists.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow will come to an end near mid-day Tuesday with linger local
impacts.

Additional snowfall is probable Thursday and Friday later this
week. Stay tuned for more details.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-111-113-118-
119-071045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
Southwest Carbon County-Upper North Platte River Basin-
Central Laramie County-East Laramie County-
333 AM MST Mon Dec 6 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Additional and possible widespread snowfall is probable for
portions of the High Plains Thursday and Friday later this week.
Stay tuned for more details.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 6, 11:36 AM MST to 11:38 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations along Interstate 80 between Laramie and Rawlins reported high winds with gusts 60-70 MPH. WYDOT mesonet station Cooper Cover (WY24) measured maximum wind gust 7 miles east-southeast of Arlington at 12:08 PM MST on December 6th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 16 hours.

High Wind, South Laramie Range

When
December 6, 2:06 PM MST to December 7, 6:42 AM MST
Where
South Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with wind gusts 60-65 MPH UPR mesonet station SHERWS (UR535) measured maximum wind gust at 4:59 AM MST on December 7th. Interstate 80 between Cheyenne and Laramie was closed to light, high-profile vehicles for over 11 hours.

High Wind, Central Laramie Range and Southwest Platte County

When
December 6, 3:04 PM MST to 10:40 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 mile south of Wheatland at 5:00 PM MST on December 6th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 10 hours.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 6, 3:50 PM MST to 4:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gust at 3:50 PM MST on December 6th just west of Muddy Gap.

High Wind, Laramie Valley

When
December 6, 4:56 PM MST to 5:28 PM MST
Where
Laramie Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport ASOS station (KLAR) measured maximum wind gust.

High Wind, South Laramie Range Foothills

When
December 6, 7:32 PM MST to December 7, 5:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 60-65 MPH. WYDOT mesonet station Otto Road along Interstate 80 (WY38) measured maximum wind gust 10 miles west-southwest of Cheyenne at 3:54 AM MST on December 7th.

High Wind, East Platte County

When
December 6, 8:20 PM MST to 8:36 PM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo.

High Wind, Central Laramie County

When
December 7, 12:13 AM MST to 12:42 AM MST
Where
Central Laramie County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station (KCYS) measured maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988430, 988436, 988428, 988427, 988431, 988440, 988429, 988441.